Kentucky, 2004

Flooding in Kentucky, June 1 to 9, 2004

June 1 to 9, 2004 · NWS PAH · 3 events in 3 counties and zones

Flooding of the Ohio River continued from late May into early June. T.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$300,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the Ohio River continued from late May into early June. At J.T. Myers Lock and Dam near Uniontown, the river crested at 42.3 feet on June 6. This was several feet over the 37-foot flood stage. Flooding of low-lying areas and bottomlands near the river occurred. Several thousand acres of cropland were inundated, mainly in Henderson County. Since crops were planted, some farmers experienced major losses. Crop damage estimates are contained in the May Storm Data report. A few roads near the river were flooded, mainly secondary access roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 2:15 AM CST, 21 hours 45 minutes earlier.

Area forecast discussion, May 31, 2:15 AM CST, 21 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT MON MAY 31 2004

.DISCUSSION...

NO MAJOR CONCERNS THIS PACKAGE. BIGGEST CHC OF RAIN THIS WEEK SHOULD
COME AROUND MID WEEK AS THE MAIN H50 LOW FINALLY SWINGS THROUGH THE
OHIO VALLEY REGION...DRAGGING A WEAK COLD FRONT WITH IT. NOT MUCH
OVERALL MOISTURE WITH THIS SYSTEM...BUT TEMPS WILL BE FAIRLY COLD
ALOFT LEADING TO LIFTED INDICES WED AFTERNOON AT OR SLIGHTLY BELOW
ZERO. THUS...WILL LEAVE ONGOING CHC POPS FOR SHOWERS/THUNDER ON WED
OVER THE ENTIRE FORECAST AREA.

NEARLY ZONAL H50 FLOW TODAY THROUGH TUE SHOULD KEEP SFC FRONT THAT
CAME THROUGH OVERNIGHT WELL TO OUR SOUTH. SO...UNLESS THIS OLD
BOUNDARY CREEPS BACK NORTHWARD...WE SHOULD ENJOY A NICE MEMORIAL DAY
AND TUESDAY. HIGH TEMPS WILL REACH THE UPPER 70S TO MID 80S ACROSS
THE ERGION TODAY...THEN SHOULD WARM 3 OR 4 DEGREES ON TUE AS SFC
FLOW BECOMES MORE SOUTHERLY.

H50 FLOW BECOMES NWLY BEHIND THE TROF FOR LATE WEEK AND INTO THE
WEEKEND...WITH HIGH PRESSURE AT THE SFC PASSING NORTH OF THE REGION.
COULD BE A ROUND OF SHOWERS AND THUNDERSTORMS LATER IN THE WEEKEND
AS THE GFS HAS BEEN CONSISTENT THE PAST COUPLE RUNS IN BRINGING AN
MCS TYPE SYSTEM SOUTHEASTWARD THROUGH THE PLAINS BY SUNDAY.

AS FAR AS TEMPS ARE CONCERNED...NGM MOS TEMPS TUE NIGHT SEEM WAY TOO
COOL...GIVEN THE MILD SOUTHWEST LOW LEVEL FLOW ADVERTISED BY ALL
MODELS. WILL GO CLOSER THE GFS (MAV) AND ETA MOS NUMBERS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

GM
Hazardous weather outlook, May 31, 3:51 PM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT MON MAY 31 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
451 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY AS A
WEAK COLD FRONT APPROACHES THE REGION. A FEW OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS TUESDAY EVENING OVER EXTREME SOUTHEAST
MISSOURI AND WESTERN KENTUCKY. THE NEXT CHANCE OF THUNDERSTORMS WILL
COME ON SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUITED LATE TUESDAY AND TUESDAY
EVENING.

In the hours before

Special weather statement, May 31, 11:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 AM CDT TUE JUN 1 2004

KYZ006>013-015>017-020>022-010630-
CALDWELL KY-CALLOWAY KY-CHRISTIAN KY-CRITTENDEN KY-GRAVES KY-
HOPKINS KY-LIVINGSTON KY-LYON KY-MARSHALL KY-MCLEAN KY-MUHLENBERG KY-
TODD KY-TRIGG KY-WEBSTER KY-
1241 AM CDT TUE JUN 1 2004

...STRONG GUSTY WINDS POSSIBLE OVER WESTERN KENTUCKY...

AT 1240 AM CDT...DOPPLER RADAR INDICATED ISOLATED SHOWERS AND
THUNDERSTORMS CROSSING THE OHIO RIVER FROM SOUTHERN ILLINOIS INTO
WESTERN KENTUCKY. AN OUTFLOW BOUNDARY EXTENDED SOUTH FROM THE
ACTIVITY TO NEAR MAYFIELD KENTUCKY. MOVEMENT OF THIS ACTIVITY WAS
EAST AT 40 TO 45 MPH. AS THIS BOUNDARY PASSES THROUGH...EXPECT A
SUDDEN INCREASE IN WIND...WITH GUSTS TO 40 TO 50 MPH POSSIBLE.
COMMUNITIES MOST LIKELY TO EXPERIENCE A BRIEF INCREASE IN WIND
SPEED INCLUDE BENTON...CADIZ...EDDYVILLE...PRINCETON...AND
HOPKINSVILLE. AFTER THIS BOUNDARY PASSES THROUGH...LITTLE IF ANY
PRECIPITATION IS EXPECTED FOR THE REST OF THE NIGHT.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Daviess

When
June 1, 12:00 AM CST to June 9, 8:00 PM CST
Where
Daviess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Flood, Henderson

When
June 1, 12:00 AM CST to June 9, 8:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Flood, Union

When
June 1, 12:00 AM CST to June 9, 8:00 PM CST
Where
Union forecast zone
Crop damage
$300,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408499, 5408500, 5408501.